Illinois, 2024

Damaging Winds in Illinois, August 16, 2024

August 16, 2024 · NWS LOT · 9 events in 6 counties and zones

A line of thunderstorms produced instances of wind damage, mostly to trees, across parts of northeast Illinois during the evening of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms produced instances of wind damage, mostly to trees, across parts of northeast Illinois during the evening of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 5:32 PM CST, 36 minutes earlier. Its key messages:

  • Scattered thunderstorms late this afternoon and evening, mainly near and north of I-80. A few storms may become strong to severe with a threat for damaging winds and large hail.
  • Scattered showers and isolated to widely scattered t-storms on Saturday, then isolated to widely scattered showers, and perhaps a few isolated t-storms on Sunday.
  • Long duration of dangerous swimming conditions and hazardous boating conditions on southern Lake Michigan Sunday-Monday.
Area forecast discussion, Aug 16, 5:32 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 PM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Scattered thunderstorms late this afternoon and evening,
  mainly near and north of I-80. A few storms may become strong
  to severe with a threat for damaging winds and large hail.

- Scattered showers and isolated to widely scattered t-storms
  on Saturday, then isolated to widely scattered showers, and
  perhaps a few isolated t-storms on Sunday.

- Long duration of dangerous swimming conditions and hazardous
  boating conditions on southern Lake Michigan Sunday-Monday.

&&

.DISCUSSION...
Issued at 322 PM CDT Fri Aug 16 2024

Through Saturday Night:

A clear "swirl" pattern is evident in GOES water vapor and
visible satellite imagery this afternoon over the Upper Midwest,
where a vertically-stacked low pressure system is centered at
this time. Along the southern periphery of the low pressure
region, an embedded vorticity maximum can be made out.
Immediately downstream of this vort max, scattered showers and
thunderstorms have blossomed across northeast Iowa and southern
Wisconsin, and the expectation is for this convection to
continue to increase in coverage and intensity as the vort max
steers it our way into an uncapped and increasingly unstable air
mass. Quality low-level moisture has largely remained in tact
here into this afternoon with dew points generally in the upper
60s to low 70s as of this writing, so feel pretty confident
that we'll get at least a few storms in our forecast area late
this afternoon into this evening, mainly in areas near and north
of I-80, which are positioned closer to the core of the
mid/upper-level low and better large-scale forcing for ascent.
Dry mid-level air has thus far caused our inbound convection to
struggle to take full advantage of the 1000-1500 J/kg of MLCAPE
analyzed in RAP objective mesoanalysis, but if storms can
eventually manage to overcome this dry air, then increasing mid-
level flow going into this evening could enhance shear profiles
enough to support some storm organization, perhaps allowing for
maybe one or two strong to marginally severe storms to
materialize and track across the northern half of our CWA. Most
of this evening's showers and storms should then depart our area
by midnight, though some straggling spotty showers could hang
around for up to a few hours longer.

The mid/upper-level low will still be in our vicinity come
tomorrow, likely centered over the Lower Peninsula of Michigan.
Its close proximity to our forecast area in conjunction with
steepening low- and mid-level lapse rates should foster another
period of diurnal convective showers across our CWA beginning as
early as the late morning, with peak coverage not expected until
the mid-late afternoon. While lapse rates will not get
particularly steep above 650 mb (where forecast soundings
indicate that a warm nose will be present), equilibrium levels
should still easily exceed the -20C level, so the deepest
convective cells tomorrow will likely contain lightning for a
relatively brief period of time before their updrafts come
crashing down amidst an overall lack of deep-layer shear.
Overall shower coverage should be scattered and generally
greatest across the eastern half of our forecast area, but with
us being only on the periphery of the stronger large-scale
forcing for ascent, the factors inhibiting convective growth and
storm longevity should keep thunderstorm coverage isolated to
widely scattered at best. Shower/storm coverage should then wane
after sunset with the loss of diurnal instability, though lake
effect processes will likely lend a hand in keeping a lingering
stream of broken rain showers going into northwest Indiana
through the night. The daytime showers, associated cloud cover,
and northwest winds should keep high temperatures capped at
about 80F tomorrow.

Ogorek

Sunday through Friday:

The mid-upper level low pressure that will bring diurnally
driven showers and some storms on Saturday will shift into the
eastern Great Lakes on Sunday. While large scale forcing will be
steadily diminishing (mid-level height rises), weak embedded
impulses on the west side of the upper low, lingering mid-level
moisture, and modest destabilization inland of an advancing
lake shadow may yield the development of isolated to widely
scattered showers (highest PoPs 20-40%).

Shower activity should favor inland areas east of I-39 in the
early to mid afternoon. Mid-level moisture will likely quickly
dry out by the late afternoon, causing lingering showers to
dissipate. Regarding thunder chances, generally poor mid-level
lapse rates (5.5C/km or less) are forecast, so with diminishing
forcing and warmer air aloft, expectation is a few isolated
thunderstorms (~20%/slight chance) at most inland. Notably, the
instantaneous lightning flash density product from the 12z ECMWF
kept almost our entire area devoid of any implied lightning.

The slow movement eastward of the weak surface low pressure
associated with the upper low, seasonably strong expansive high
pressure building in from the north and northwest, and relatively
cool air over the warm lake (modest lake induced instability)
will result in an extended period of full fetch brisk northerly
winds Sunday through Monday. Expecting to need a Beach Hazards
Statement and Small Craft Advisory for this period barring a
significant forecast change.

A pseudo-blocky pattern will develop next week, keeping us in
dry northerly mid-level flow aloft between strong ridging over
the southwest and pronounced troughing over northeastern North
America. This will bring dry weather, comfortable temperatures
(slightly cooler by day lakeside), and low humidity through the
work week. Late summer heat may finally make inroads into the
region during the last work week of August.

Castro

&&

.AVIATION /00Z TAFS THROUGH 06Z SATURDAY/...
Issued at 605 PM CDT Fri Aug 16 2024

Aviation Forecast Concerns:

- Period of thunderstorms early this evening, with some brief
  gusty WNW winds as the storms arrive.

- MVFR ceilings appear likely from late tonight into midday
  Saturday.

- Scattered showers and thunderstorms Saturday afternoon and
  early evening, especially for Chicago metro terminals.

- Low-confidence potential for winds to shift northeast for
  Chicago terminals later Saturday afternoon/evening.

Isolated to scattered thunderstorms were occurring across
portions of far northern IL and WI early this evening. Of note
for the terminals, was a line of thunderstorms currently
stretching from near KMKE to east of KRFD to near KMLI. This
line of storms was moving to the east-southeast at around 35 kt,
and will move into the Chicago terminals shortly after 00Z.
These storms (as well as earlier isolated TSRA across the
Chicago metro this afternoon) have a history of producing gusty
winds, and have indicated the potential for brief 35 kt gusts in
the TAFs. This main line of convection should clear the KRFD
area prior to 01Z and the Chicago terminals by around 02Z. Other
isolated showers upstream are expected to fade with sunset,
making for dry conditions overnight. Model guidance is pretty
aggressive in building MVFR ceilings into the area late tonight
into Saturday morning/midday. No existing extensive deck
upstream yet, but will continue to watch for this development
given good model agreement in its depiction.

An upper level low will continue to drift slowly east-southeast
across the western Great Lakes area through Saturday, with a
couple of smaller mid-level disturbances wrapping around it and
over the region. This looks to support additional diurnal
showers and scattered thunderstorms again Saturday afternoon,
especially across eastern WI/northeast IL including the Chicago
terminals. While TSRA coverage may not be very high, forecast
soundings do indicate enough instability during the afternoon
and early evening hours to message a PROB30 for TS and a
prevailing VCSH.

Breezy west-southwest surface winds early this evening will
ease and turn more westerly later tonight, then eventually
become northwest to north-northwest on Saturday. A couple of
models do suggest a shift to northeast is possible for
KORD/KMDW/KGYY later Saturday afternoon, though confidence is
low at this distance with most guidance NW- NNW. Will have to
monitor this into Saturday.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 16, 2:56 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 PM CDT Fri Aug 16 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 PM CDT Fri Aug 16 2024 /456 PM EDT Fri Aug 16 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Large Hail Risk...up to quarter size.

DISCUSSION...

Scattered thunderstorms are expected through this evening, mainly
north of I-80. A few storms may become strong to severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  High Swim Risk Lake Michigan Beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotter reports may be needed through this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 35 mph.

LMZ740>745-172100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 PM CDT Fri Aug 16 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
     Level 1 of 5 Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Thunderstorm Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 16, 3:37 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
437 PM CDT Fri Aug 16 2024

ILZ104-162200-
Central Cook IL-
437 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COOK COUNTY THROUGH
500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverside, or over Berwyn, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chicago, Cicero, Berwyn, Oak Park, West Town, Austin, Bridgeport,
South Lawndale, Lincoln Park, Maywood, Brookfield, Summit, New City,
Brighton Park, Humboldt Park, Near West Side, Logan Square, Near
North Side, East Garfield Park, Forest Park, River Forest, Lyons,
Riverside, Stickney, and North Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4178 8781 4188 8785 4192 8766 4181 8762
TIME...MOT...LOC 2137Z 255DEG 23KT 4184 8781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DK
Local storm report, Aug 16, 4:31 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
531 PM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Gst     3 NE Navy Pier          41.92N 87.57W
08/16/2024  M52 MPH          LMZ741             IL   C-Man Station

            Gust to 45 knots at the Harrison Dever Crib.

&&
Special weather statement, Aug 16, 4:33 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
533 PM CDT Fri Aug 16 2024

ILZ003-008-162315-
Winnebago IL-Ogle IL-
533 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN OGLE AND NORTHWESTERN
WINNEBAGO COUNTIES THROUGH 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rock City to Lanark to
near Andover. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rockford, Machesney Park, Roscoe, South Beloit, Rockton, Byron, Mount
Morris, Polo, Winnebago, Pecatonica, Lake Summerset, Forreston,
Durand, Leaf River, Seward, Adeline, Shirland, Baileyville, and
Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8969 4220 8940 4245 8940 4247 8898
      4210 8928 4190 8958 4190 8963 4193 8963
      4193 8969
TIME...MOT...LOC 2232Z 271DEG 34KT 4246 8954 4212 8982 4194 9023

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DK
Special weather statement, Aug 16, 4:56 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
556 PM CDT Fri Aug 16 2024

ILZ003-004-008-010-011-162330-
De Kalb IL-Boone IL-Winnebago IL-Ogle IL-Lee IL-
556 PM CDT Fri Aug 16 2024

...STRONG THUNDERSTORMS WILL IMPACT OGLE...NORTHERN LEE...
NORTHWESTERN DE KALB...EASTERN WINNEBAGO AND BOONE COUNTIES THROUGH
630 PM CDT...

At 556 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Rockton to near Byron
to near Morrison. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockford, Belvidere, Loves Park, Machesney Park, Dixon, Roscoe,
Rochelle, South Beloit, Poplar Grove, Byron, Oregon, Rockford
Airport, Candlewick Lake, Cherry Valley, Davis Junction, Kirkland,
Capron, Hillcrest, Kingston, Stillman Valley, Franklin Grove, Ashton,
Timberlane, Lost Nation, and New Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 8871 4216 8871 4190 8896 4169 8948
      4170 8963 4190 8963 4211 8929 4249 8898
TIME...MOT...LOC 2256Z 272DEG 40KT 4241 8910 4210 8927 4179 8987

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DK
Special weather statement, Aug 16, 5:23 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
623 PM CDT Fri Aug 16 2024

ILZ008-010-170015-
Ogle IL-Lee IL-
623 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL OGLE AND LEE
COUNTIES THROUGH 715 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dixon, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dixon, Rochelle, Amboy, Franklin Grove, Ashton, Paw Paw, Lost Nation,
Sublette, Woodhaven Lakes, Compton, Steward, West Brooklyn, Harmon,
Eldena, Lee Center, and Nachusa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4197 8927 4187 8895 4163 8894 4163 8917
      4158 8917 4159 8952 4166 8963 4172 8963
TIME...MOT...LOC 2322Z 294DEG 30KT 4174 8947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DK
Special weather statement, Aug 16, 5:31 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
631 PM CDT Fri Aug 16 2024

ILZ004-005-011-012-170015-
Kane IL-De Kalb IL-Boone IL-McHenry IL-
631 PM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DE KALB...KANE...
SOUTHERN MCHENRY AND SOUTHEASTERN BOONE COUNTIES THROUGH 715 PM
CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
Genoa, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elgin, DeKalb, Bartlett, Crystal Lake, Carpentersville, St. Charles,
Algonquin, Lake in the Hills, Huntley, Geneva, Sycamore, Campton
Hills, Island Lake, Marengo, Genoa, South Elgin, Cary, Pingree Grove,
Gilberts, West Dundee, Hampshire, Elburn, Fox River Grove, Cortland,
and Barrington Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4226 8820 4215 8820 4215 8824 4207 8824
      4207 8826 4196 8826 4187 8829 4196 8894
      4206 8894 4228 8875
TIME...MOT...LOC 2331Z 270DEG 38KT 4214 8871

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DK

The radar

The Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
August 16, 6:08 PM CST
Where
La Salle County, 0.53 mi WSW of Lake Holiday
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.617, -88.679

A flag pole snapped and tree damage was observed near Lake Holiday in Somonauk. A video shared also shows an apparent gustnado over Lake Holiday.

Thunderstorm Wind, De Kalb

When
August 16, 6:10 PM CST
Where
De Kalb County, Sandwich
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.650, -88.620

Photos showed several large tree limbs snapped in Sandwich, one hanging on power lines.

Thunderstorm Wind, Kane

When
August 16, 6:28 PM CST
Where
Kane County, 1.47 mi NNE of Marywood
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.820, -88.270

Thunderstorm Wind, Will

When
August 16, 6:34 PM CST
Where
Will County, 3.72 mi NNE of Tamarack
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.700, -88.221

A photo shared via social media showed a large tree limb down between Landsdown Ave and Mistflower Ln in Naperville.

Thunderstorm Wind, Du Page

When
August 16, 6:44 PM CST
Where
Du Page County, 0.86 mi NE of Woodridge
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.760, -88.040

A photo shared via social media showed a large tree limb snapped and dangling from the tree in Woodridge.

Thunderstorm Wind, Will

When
August 16, 6:50 PM CST
Where
Will County, 1.48 mi SSE of Crest Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.550, -88.110

A tree was snapped in half and a fence blown down on the far north side of Joliet, roughly one mile west of US 53.

Thunderstorm Wind, Cook

When
August 16, 6:58 PM CST
Where
Cook County, 0.69 mi S of Forest Park
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.870, -87.810

A photo shared via social media showed large tree limb approximately 18 inches in diameter was completely snapped off.

Thunderstorm Wind, Cook

When
August 16, 7:02 PM CST
Where
Cook County, 0.51 mi W of Oak Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.890, -87.790

A picture was received of a roughly 6-inch diameter tree limb that had snapped.

Thunderstorm Wind, Cook

When
August 16, 7:09 PM CST
Where
Cook County, 0.51 mi E of Goose Island
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.900, -87.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206537, 1206538, 1206539, 1206541, 1207397, 1207398, 1207400, 1207401, 1207402.